Priority Pediatrics PC
Diaper dermatitis, also known as diaper rash, is a skin irritation that results from prolonged contact with urine and feces.
Diaper rash is common among anyone wearing diapers due to incontinence. This may include infants and children who are not yet potty trained, or adults who are incontinent due to medical conditions, such as spinal cord injury.
The rash may include the groin, genitals, lower stomach, upper thighs, and buttocks.
Bacterial and yeast overgrowth may occur after skin becomes irritated and loses its protective barrier. This overgrowth causes the skin to become especially red and inflamed. The use of antibiotics can worsen the overgrowth of yeast. For instance, parents may notice the worsening of diaper rash in their children who have taken antibiotics for ear infections.
Most cases of diaper dermatitis can be treated successfully with the over-the-counter antifungal creams, such as Lotrimin AF or Micatin. Do not use neosporin or other antibiotic creams, as their ingredients may cause an allergic reaction and worsen the rash.
Some cases of diaper dermatitis persist despite treatment, or become worse if the affected skin develops an allergic reaction to one of the topical medications.
You can prevent diaper dermatitis by following a few simple steps: